HomePublications

The Morris model

Research output: Contribution to journalArticle

Open Access permissions

Open

Documents

DOI

Authors

Organisational units

Abstract

Douglass B. Morris announced in 1970 that it is consistent with ZF that "For every α, there exists a set Aα which is the countable union of countable sets, and P(Aα) can be partitioned into ℵα non-empty sets". The result was never published in a journal, and seems to have been lost, save a mention in Jech's "Axiom of Choice". We provide a proof using modern tools derived from recent work of the author. We also prove a new preservation theorem for general products of symmetric systems, which we use to obtain the consistency of Dependent Choice with the above statement (replacing "countable union of countable sets" by "union of κ sets of size κ").

Details

Original languageEnglish
Pages (from-to)1311-1323
Number of pages13
JournalProceedings of the American Mathematical Society
Volume148
Issue number3
Early online date20 Sep 2019
DOIs
Publication statusPublished - Mar 2020
Peer-reviewedYes

Keywords

    Research areas

  • Axiom of choice, symmetric extensions, iterations of symmetric extensions, countable union theorem

View graph of relations

ID: 161403487

Related by author
  1. Kelley-Morse set theory does not prove the class Fodor principle

    Research output: Contribution to journalArticle

  2. How to have more things by forgetting how to count them

    Research output: Contribution to journalArticle

  3. Dependent choice, properness, and generic absoluteness

    Research output: Contribution to journalArticle

  4. Critical Cardinals

    Research output: Contribution to journalArticle

  5. Realizing Realizability Results with Classical Constructions

    Research output: Contribution to journalArticle

Related by journal
  1. Differential Existential Closedness for the j-function

    Research output: Contribution to journalArticle

  2. Time-changes preserving zeta functions

    Research output: Contribution to journalArticle

  3. Mertens' theorem for toral automorphisms

    Research output: Contribution to journalArticle

  4. Orbit-counting for nilpotent group shifts

    Research output: Contribution to journalArticle